Illinois, 2011

Excessive Heat in Illinois, July 10 to 12, 2011

July 10 to 12, 2011 · NWS LSX · 14 events in 14 counties and zones

A short but intense Heat Wave hit Southwest Illinois from July 10 - 12. High temperatures were in the upper 90s to around 100 with the Heat Index from 110 - 115.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A short but intense Heat Wave hit Southwest Illinois from July 10 - 12. High temperatures were in the upper 90s to around 100 with the Heat Index from 110 - 115. Belleville had a high Heat Index of 121 on July 12. There were two deaths reported. One in Madison County and the other in St. Clair County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 10, 11:51 AM CST, 9 minutes earlier.

Area forecast discussion, Jul 10, 11:51 AM CST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT SUN JUL 10 2011

.DISCUSSION...
/341 AM CDT SUN JUL 10 2011/

HEAT AND HUMIDITY REMAIN THE BIG WEATHER STORY AND THE MAIN FOCUS
THROUGH TUESDAY. WATER VAPOR IMAGERY AND PROFILER DATA SHOWS THE
UPPER HIGH CURRENTLY CENTERED IN SE KS. THE MODELS ARE IN GOOD
AGREEMENT MOVING THE HIGH CENTER INTO SOUTH CENTRAL MO BY EARLY
THIS EVENING WITH THE HEAT ESPISODE UNFOLDING AS SURFACE WINDS
BECOME SOUTHERLY...INCREASING THE DEW POINTS/HUMIDITY...AND H85
TEMPS RISE INTO THE +22 TO +24 RANGE. ONLY VERY MINOR TWEEKS
NEEDED TO THE PREVIOUS FORECAST FOR TODAY AND THE PREVIOUSLY
ISSUED HEAT ADVISORY THROUGH CENTRAL MO LOOKS ON TRACK. COULDN'T
DISCOUNT AN ISOLATED AFTERNOON THUNDERSTORM FROM ST LOUIS
NORTH...HOWEVER THINK THE NAM QPF FORECAST IS OVERDONE. A CLOSE
EXAMINATION OF THE NAM BUFKIT SOUNDING AT KUIN MYSTERIOUSLY SHOWS
THE TEMP AT 5 KFT COOLING 4.5 DEGC BETWEEN 20-21Z...REMOVING THE
CAP AND THUS THE ONSET OF CONVECTION. THIS DEGREE OF COOLING SEEMS
UNLIKELY GIVEN THE LACK OF A SIGNIFICANT MESO OR SYNOPTIC SCALE
FEATURE TO INDUCE SUCH COOLING. THE GFS AND SREF HAVE SPOTTY
PRECIPITATION AT BEST...AND THIS SEEMS MORE REASONABLE AND
SUPPORTS THE CURRENT SLIGHT CHANCE POPS. THINK CONVECTION CHANCES
TONIGHT WILL BE MAINLY CENTERED FROM IA INTO NRN IL WHERE THE MAIN
LIFT VIA THE SWLY LLJ WILL BE FOCUSED.

STILL LOOKING FOR THE HOTTEST DAY THUS FAR THIS SUMMER FOR MONDAY.
THE UPPER HIGH CENTER WILL GRADUALLY SHIFT TO THE BOOTHEEL THROUGH
THE DAY...WITH WESTERLY LOWER TROPOSPHERIC FLOW AND A PRONOUNCED
THERMAL RIDGE WITH H85 TEMPS OF +24 TO +26 DEGC. THE NEW FORECAST
IS ONLY A SLIGHT NUDGE OF THE PREVIOUS ONE WITH MUCH OF THE REGION
95-98 AND THE ST LOUIS AREA NOW IN THE 100-101 DEG F RANGE FOR
HIGHS. THIS COMBINED WITH 70S DEW POINTS WILL MAKE FOR OPPRESSIVE
AND DANGEROUS HEAT LEVELS WITH MAX AFTERNOON HEAT INDEX VALUES
TOPPING 110 IN A NUMBER OF LOCATIONS...AND APPROACHING 115 IN THE
METRO. STILL HAVE A SLIGHT CHANCE FOR SOME AFTERNOON STORMS...
MAINLY ACROSS NE MO AND WEST CENTRAL IL.

THE NEWER MODELS RUNS ARE NOW SUGGESTING THAT THE SOUTHWARD SHIFT
OF THE UPPER HIGH/RIDGE WILL BE SLOWER THAN PREVIOUSLY FORECAST
WITH HEIGHTS ALOFT LOWERING TUESDAY NIGHT/WEDNESDAY AS TROFING
BECOMES MORE PRONOUNCED THROUGH THE GREAT LAKES. THE ASSOCIATED
COLD FROPA NOW BEING 12+ HOURS SLOWER SUPPORTS THE HEAT AND
HUMIDITY CONTINUING INTO TUESDAY...ALTHOUGH CLOUDS AND CHANCES FOR
CONVECTION INCREASE DURING THIS TIME FRAME AS WELL. I HAVE
EXTENDED THE HEAT ADVISORY THROUGH TUESDAY FOR THE ENTIRE CWA WITH
THIS IN MIND...ALTHOUGH I HAVE LESSER CONFIDENCE IN HEAT SPECIFICS
THAN ON MONDAY. SOME OF THE AREA MAY BE DESERVING OF AN UPGRADE TO
AN EXCESSIVE HEAT WARNING IN LATER FORECASTS DUE TO TWO
CONSECUTIVE DAYS WITH PEAK HEAT VALUES OF 110+...HOWEVER THERE ARE
TOO MANY CAVEATS FOR THE TUESDAY PERIOD WITH THE CURRENT FORECAST
PACKAGE.

GLASS

&&

.AVIATION...
/1241 PM CDT SUN JUL 10 2011/

HIGH PRESSURE ALOFT CONTINUES TO CONTROL THE WEATHER. ATMPOSPHERE
APPEARS TO BE CAPPED PRETTY WELL AS TEMPS AT 850 ADN 700 MB ZOOM.
MUCH LESS CU FORMING TODAY COMPARED TO YESTERDAY. WHAT APPEARS TO
BE MID CLOUD FORMED BETWEEN STL AND COU NORTH OF THE MO RIVER THE
LAST HOUR. THIS LIKELY A REFLECTION OF 850 WARM FRONT. FURFACE WARM
FRONT WILL LIFT ACROSS THE AREA THIS AFTERNOON AND EVENING TURNING
THE WIND FROM SOUTHERLY TODAY TO SOUTHWEST MONDAY.

SPECIFICS FOR KSTL...NOT MUCH CU FORMING TODAY SO IT LOOKS LIKE
THE ATMOSPHERE WILL BE CAPPED PREVENTING ANY THUNDERSTORMS. THIS
SHOULD LAST THROUGH MONDAY. SOUTH WIND TODAY TO BECOME SOUTHWEST
MONDAY AS WARM FRONT LIFTS ACROSS THE AREA.

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR AUDRAIN MO-BOONE MO-
     CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-MADISON MO-MONITEAU MO-MONTGOMERY MO-
     OSAGE MO-REYNOLDS MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-
     WARREN MO-WASHINGTON MO.

     HEAT ADVISORY FROM NOON MONDAY TO 7 PM CDT TUESDAY FOR KNOX MO-
     LEWIS MO-LINCOLN MO-MARION MO-MONROE MO-PIKE MO-RALLS MO-
     SHELBY MO.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR ST. CHARLES MO-
     ST. LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR MONROE IL-RANDOLPH IL.

     HEAT ADVISORY FROM NOON MONDAY TO 7 PM CDT TUESDAY FOR ADAMS IL-
     BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MARION IL-MONTGOMERY IL-PIKE IL-
     WASHINGTON IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR MADISON IL-ST.
     CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 10, 3:54 AM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CDT SUN JUL 10 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
454 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS LEVELS OF HEAT WILL BEGIN TO SPREAD ACROSS THE REGION
TODAY. PEAK AFTERNOON HEAT INDEX VALUES AROUND 105 DEGREES ARE
EXPECTED THROUGHOUT CENTRAL MISSOURI...WHERE A HEAT ADVISORY IS
NOW IN EFFECT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
EASTERN MISSOURI AND WEST CENTRAL ILLINOIS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT AND HUMIDITY WILL ENCOMPASS THE ENTIRE AREA MONDAY
THROUGH TUESDAY. PEAK HEAT INDEX VALUES WILL RANGE FROM 105 TO 115
DEGREES ON MONDAY AND FROM 105 TO 110 DEGREES ON TUESDAY. A HEAT ADVISORY
IS IN EFFECT FOR THE ENTIRE AREA MONDAY AFTERNOON THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...WITH A BETTER CHANCE OF
THUNDERSTORMS ACROSS THE ENTIRE AREA ON TUESDAY AND WEDNESDAY.

DANGEROUS HEAT AND HUMIDITY IS EXPECTED TO BUILD BACK ACROSS THE
AREA LATE NEXT WEEK AND WEEKEND...WITH PEAK AFTERNOON HEAT INDEX
VALUES BETWEEN 105 AND 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GLASS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 excessive heat. Local standard time, as filed.

Excessive Heat, Bond

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
Bond forecast zone
Reported by
COOP Observer
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Excessive Heat, Calhoun

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Excessive Heat, Clinton

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Excessive Heat, Fayette

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
Fayette forecast zone
Reported by
AWOS
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Excessive Heat, Greene

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Excessive Heat, Jersey

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
Jersey forecast zone
Reported by
COOP Observer
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Excessive Heat, Macoupin

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
Macoupin forecast zone
Reported by
COOP Observer
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Excessive Heat, Madison

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
Madison forecast zone
Deaths
1 direct, 0 indirect
Reported by
AWOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Excessive Heat, Monroe

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Excessive Heat, Montgomery

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Excessive Heat, Randolph

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
Randolph forecast zone
Reported by
AWOS
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Excessive Heat, St. Clair

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
St. Clair forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
July 10, 12:00 PM CST to July 12, 6:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Madison2011-07-1051MaleMobile/Trailer HomeDirect
Excessive Heat, St. Clair2011-07-1178MaleOutside/Open AreasDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372687, 372688, 372689, 372690, 372691, 372692, 372693, 372694, 372695, 372696, 372697, 372699, 372700, 372701.